Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 55, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jun 26, 2008, 7:48 PM CDT for Jewell County, Mitchell County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2008, 7:48 PM CDT (00:48 UTC)
- Expired
- Jun 27, 2008, 1:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jewell County, KS, Mitchell County, KS
The radar
The Grand Island radar (KUEX), 85 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3854 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 14.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGID 270051 FFWGID KSC089-123-270645- /O.NEW.KGID.FF.W.0055.080627T0048Z-080627T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HASTINGS NE 750 PM CDT THU JUN 26 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS NORTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS * UNTIL 145 AM CDT * AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANDALL... MONTROSE...LOVEWELL STATE PARK...JEWELL AND FORMOSO RADAR ESTIMATES RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN IN THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE NEXT FEW HOURS. THIS HEAVY RAINFALL WILL MAKE WHITE ROCK CREEK...MARSH CREEK...BUFFALO CREEK AND PLUM CREEK ESPECIALLY VULNERABLE TO FLASH FLOODING. LAT...LON 3942 9807 3991 9825 3991 9793 3943 9792 TIME...MOT...LOC 0048Z 180DEG 0KT 3958 9795 $$ AWJ
1 follow-up statement
000 WGUS73 KGID 270637 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 136 AM CDT FRI JUN 27 2008 KSC089-123-270646- /O.EXP.KGID.FF.W.0055.000000T0000Z-080627T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JEWELL KS-MITCHELL KS- 136 AM CDT FRI JUN 27 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 AM CDT FOR NORTHEASTERN MITCHELL AND EASTERN JEWELL COUNTIES... NO ADDITIONAL FLOODING IS EXPECTED AT THIS TIME. LAT...LON 3942 9807 3991 9825 3991 9793 3943 9792 TIME...MOT...LOC 0636Z 180DEG 0KT 3958 9795 $$ HEINLEIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 6:42 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 26, 6:42 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 642 PM CDT THU JUN 26 2008 .AVIATION...FOR THE 00Z KGRI TAF. VFR TO MVFR CONDITIONS EXPECTED FOR THE GRAND ISLAND TERMINAL THROUGH MOST OF THE PERIOD. MAIN QUESTION IS IF THUNDERSTORMS WILL MAKE IT INTO THE TERMINAL AREA LATER THIS EVENING TO OVERNIGHT. WILL OPT TO LEAVE STORMS OUT OF THE FCST AT THIS TIME...BUT THIS WILL HAVE TO BE WATCHED CLOSELY OVER THE NEXT FEW HOURS. OTHERWISE...MAINLY SOME MID TO HIGH CLOUD COVER WILL IMPACT THE TERMINAL THROUGH MOST OF FRIDAY. && .PREV DISCUSSION... /ISSUED 307 PM CDT THU JUN 26 2008/ SHORT TERM...THROUGH 12Z SATURDAY. QUITE A FEW THINGS GOING ON AT THIS TIME...BUT WONDERING JUST WHAT WILL COME OF IT ALL. OUTFLOW BOUNDARY CONTINUES TO PUSH WEST TOWARD 281 AT THIS TIME...WITH SOME WEAKISH DEVELOPMENT. DEVELOPMENT MAY BE INHIBITED BY SUBSIDENCE IN WAKE OF MCV CIRCULATION OVER/NEAR THE CWFA. ALSO...CAPPING WITH WARM AIR ALOFT IS PRETTY STRONG. IF SOMETHING CAN GET GOING...A PULSE TYPE SEVERE STORM SEEMS MORE PROBABLE WITH WEAKER SHEAR THE FURTHER SOUTH ONE GOES. TO THE NORTH...PSEUDO BOUNDARY IS WASHING OUT A BIT IN THE NORTHERN CWFA...BUT HAS SHOWN SIGNS ON VISIBLE WITH SOME VERTICAL DEVELOPMENT. THIS LINE GOES BACK WEST INTO THE SANDHILLS...AND CONVERGES WITH DRY LINE TYPE FEATURE IN CHERRY COUNTY. THAT AREA MAY ALSO BE FOCAL POINT FOR CONVECTION AS THE EVENING WEARS ON...FROM THE NORTHWEST TO THE SOUTHEAST. SHEAR IS BETTER UP THERE SO SOME POTENTIAL FOR SLIGHTLY MORE WIDESPREAD SEVERE WEATHER LOOKS REASONABLE. STILL THOUGH...COVERAGE FOR THE CWFA LOOKS TO BE SCATTERED AT BEST THIS EVENING...WITH SOME INCREASE OVER NORTHERN CWFA TONIGHT AS MORE CONVECTION NEAR LIKELY SOUTH DAKOTA MCS AND NEAR FRONT SEEMS PLAUSIBLE. ON FRIDAY...WOULD EXPECT SOME DEBRIS TYPE CLOUDS AND LINGER SHOWERS/ISOLATED THUNDERSTORMS AS THE COLD FRONT PUSHES THROUGH THE CWFA. MODELS CONTINUE TO SOLIDLY PREDICT THE FRONT WILL BE THROUGH ABOUT 75 PERCENT OF THE CWFA BY NOON...AND PROBABLY EXITING THE SOUTHEAST CWFA AROUND 21-22Z. THAT WOULD ALLOW AREAS AHEAD OF THE FRONT TO WARM...AND POTENTIALLY FIRE A FEW THUNDERSTORMS. THE VAST MAJORITY OF THE CWFA LOOKS LIKE IT WILL BE SPARED MOST OF THE MAJOR RAINFALL OR STRONG STORM RELATED ISSUES. THINGS CONTINUE TO ROLL SOUTHEAST FROM THERE FRIDAY NIGHT...WITH CLEARING AND MUCH DRIER WEATHER COMING IN BY SATURDAY MORNING. LONG TERM...12Z SATURDAY THROUGH THURSDAY. FORECAST CONCERNS INCLUDE TEMPERATURES EARLY IN THE PERIOD AND THEN RETURNING THUNDERSTORM CHANCES NEXT WEEK. THE UPPER PATTERN AMPLIFIES OVER THE WEEKEND AS UNSEASONABLY STRONG UPPER LOW DIGS THROUGH THE UPPER MIDWEST/GREAT LAKES REGION...WHILE UPSTREAM THE UPPER RIDGE BULGES OVER THE WESTERN CONUS. COOLER AND CONSIDERABLY DRIER AIR ADVECTS INTO THE REGION BEHIND COLD FRONTAL PASSAGE...AND IS REINFORCED BY NORTH/NORTHWEST FLOW THROUGH THE DEPTH OF THE TROPOSPHERE THROUGH THE WEEKEND. DEEP MIXING INDICATED ON FORECAST SOUNDINGS SHOULD OFFSET COOL LOW-LEVEL TEMPS TO SOME DEGREE...BUT BELOW NORMAL TEMPS LOOK LIKE A GOOD BET. EXPECTING DRY CONDITIONS THROUGH THE WEEKEND WITH FRONT WELL SOUTH...DRIER AIR IN PLACE IN ITS WAKE...AND FORCING FROM UPPER LOW/STEEPER LAPSE RATES STAYING EAST/NORTHEAST OF THE CWA. SHOULD BE A NICE WEEKEND WEATHER WISE...ALTHOUGH MAY BE A LITTLE BREEZY ESPECIALLY ACROSS THE NORTH/NORTHEAST ON SATURDAY. DRY CONDITIONS LOOK TO HOLD THROUGH MONDAY NIGHT AS UPPER RIDGE CONTINUES TO DOMINATE OVER THE WESTERN HALF OF THE COUNTRY. WILL START TO SEE TEMPS REBOUND ON MONDAY AS WELL...AS SURFACE HIGH BEGINS TO SLIDE EAST AND WEAK LEE TROUGH DEVELOPS...ALLOWING RETURN FLOW TO SET UP. WILL SEE A RETURN OF AT LEAST SMALL THUNDERSTORM CHANCES BEGINNING TUESDAY AND LASTING THROUGH THURSDAY AS SHORTWAVES AGAIN BEGIN TO RIPPLE THROUGH AND HELP TO BREAK DOWN THE RIDGE. DIFFICULT TO HAVE A LOT OF FAITH IN TIMING/PLACEMENT OF WAVES THIS FAR OUT...BUT LOOKS LIKE WE COULD SEE INTERMITTENT THUNDERSTORM CHANCES THROUGH THIS TIMEFRAME WITH WAVES SKIRTING ACROSS. AT THIS POINT...THE MORE FAVORABLE TIME FOR MORE ORGANIZED/WIDESPREAD PRECIPITATION LOOKS TO BE WEDNESDAY NIGHT/THURSDAY AS A COLD FRONT PUSHES THROUGH. THIS WILL ALSO COOL TEMPS BACK TO NEAR NORMAL ON THURSDAY FOLLOWING A COUPLE DAYS OF ABOVE AVERAGE TEMPS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 26, 6:53 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 653 PM CDT THU JUN 26 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 653 PM CDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THIS EARLY TO MID EVENING ACROSS NORTH CENTRAL KANSAS INTO FAR SOUTH CENTRAL NEBRASKA. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS THROUGH MID EVENING WILL EXIST SOUTH OF A GENEVA NEBRASKA...TO PHILLIPSBURG KANSAS LINE. LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS UP TO 60 MPH WILL BE POSSIBLE FROM ANY STORMS THAT DO BECOME SEVERE. IN ADDITION...HEAVY RAIN MAY ALSO PRODUCE SOME AREAS OF FLASH FLOODING DURING THE EARLY TO MID EVENING HOURS. LATER THIS EVENING TO OVERNIGHT...THUNDERSTORMS ARE EXPECTED TO SLIDE EAST OUT OF THE HIGH PLAINS AND IMPACT MOST OF THE OUTLOOK AREA WITH THE WITH THE HIGHEST THREAT EXISTING OVER SOUTH CENTRAL NEBRASKA NORTH OF HIGHWAY 136. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAIN WILL ALL BE POSSIBLE FROM THESE STORMS. THIS THREAT FOR HEAVY RAIN MAY ALSO PRODUCE SOME AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE IN THE FORECAST FRIDAY...AS A COLD FRONT MOVES ACROSS THE OUTLOOK AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF A LINE FROM FULLERTON TO BEAVER CITY NEBRASKA. THE PRIMARY HAZARDS FROM THESE STORMS IS WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN. THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY THROUGH THURSDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING TO EARLY OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Jun 26, 6:27 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
627 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 10 NE PLAINVILLE 39.34N 99.17W
06/26/2008 E1.00 INCH ROOKS KS PUBLIC
HAIL UP TO QUARTER SIZE
&&
PFANNKUCHSpecial weather statement, Jun 26, 6:40 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 640 PM CDT THU JUN 26 2008 KSZ007-270015- JEWELL- 640 PM CDT THU JUN 26 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SCOTTSVILLE...OR 11 MILES NORTHEAST OF BELOIT...AND MOVING NORTHEAST AT 24 MPH. * THE THUNDERSTORM WILL BE NEAR... FORMOSO BY 700 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. AWJ
Local storm report, Jun 26, 7:04 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
704 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL SCOTTSVILLE 39.54N 97.95W
06/26/2008 E1.75 INCH MITCHELL KS LAW ENFORCEMENT
STRONG WINDS REPORTED AS WELL
&&
JOHNSONSpecial weather statement, Jun 26, 7:06 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 706 PM CDT THU JUN 26 2008 KSZ007-270030- JEWELL- 706 PM CDT THU JUN 26 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... EAST CENTRAL JEWELL COUNTY IN NORTH CENTRAL KANSAS AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LOVEWELL STATE PARK...OR 26 MILES NORTHWEST OF CONCORDIA...AND MOVING EAST AT 5 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL EASTERN JEWELL COUNTY BY 720 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. AWJ
Local storm report, Jun 26, 7:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
735 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL SCOTTSVILLE 39.54N 97.95W
06/26/2008 E2.00 INCH MITCHELL KS PUBLIC
60 TO 70 MPH WINDS ALSO REPORTED
&&
JOHNSONLocal storm report, Jun 26, 7:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
747 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 7 ENE CODELL 39.23N 99.06W
06/26/2008 E1.25 INCH ROOKS KS PUBLIC
&&
PFANNKUCHThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:14 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 46 min |
| Jun 26, 7:19 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 41 min |
| Jun 26, 8:00 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 45 min |
| Jun 26, 8:32 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 27 min |
| Jun 26, 9:04 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 41 min |
| Jun 26, 9:08 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 52 min |
| Jun 26, 9:26 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 49 min |
| Jun 26, 9:45 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 45 min |
| Jun 26, 10:16 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 44 min |
| Jun 26, 10:25 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Phillips, Smith | 50 min |
| Jun 26, 11:01 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Rooks, Smith | 44 min |
| Jun 26, 11:15 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 45 min |
| Jun 27, 4:17 AM CDT | Flash Flood Warning | GID | Jewell | 5 hr |
| Jun 27, 4:32 AM CDT | Flash Flood Warning | GID | Mitchell | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.